Substance Abuse and Mental Health Services Administration (SAMHSA) recently reported that the drug known as Ecstasy or Molly has increased by 128% in the last six years. The greatest increase is seen primarily by emergency room providers in individuals from 12 to 21 years old. Ecstasy is both a stimulant and a hallucinogenic street drug. It typically is taken orally, but it can also be snorted or smoked. The drug produces feelings of increased energy and euphoria and distorts users' sense and perception of time.
Recommendations and implications for nursing practice
An accurate diagnosis is the first step toward treatment and recovery. However, diagnosing people with drug and alcohol disorders can be complex, especially when these disorders occur simultaneously. There are obstacles to a correct diagnosis: such as, individuals who are seeking care may be unwilling to discuss their addiction, and healthcare providers may be unaware of the signs and symptoms of drug/alcohol abuse and dependence.
The increase in this dramatic rise in the younger population concerning due to the serious health risks involved with Ecstasy use and the higher potential for abuse when Ecstasy is mixed with alcohol. The drug can produce a variety of negative health effects, including anxiety and confusion, that can last a week or longer. In addition, the drug has been associated with hypertension, as well as renal and cardiac failure.